Am Fam Physician. 2006 Nov 1;74(9):1619.
A rise in transaminase levels has been noted in patients who have taken prescribed doses of opioid/acetaminophen combinations. Watkins and colleagues researched whether adding opiates to acetaminophen was associated with a rise in liver toxicity.
This single-blind, placebo-controlled trial included 145 participants 18 to 45 years of age who were randomized to receive placebo, maximal recommended doses of acetaminophen, or one of three opioid/acetaminophen combinations, all of which were given every six hours for up to 14 days. Patients were provided with a standardized diet during the study. Liver enzymes were measured daily until day 8. After day 8, participants with elevated values were measured every other day. Plasma acetaminophen concentrations were measured daily and also were measured over a six-hour dosing interval on day 3.
No differences in alanine transaminase (ALT) levels were found among patients who received active treatment. However, there was a statistically significant difference between ALT levels among active treatment and placebo recipients. Three percent of the placebo group experienced an ALT of more than twice the upper limit of normal, whereas 19 percent of patients in the treatment group experienced an ALT of more than five times the upper limit of normal. The temporal course of the rise in ALT was similar in the treatment groups. Even after treatment was discontinued, ALT levels remained higher than three times the upper limit of normal for a median of 6.5 days. Aspartate transaminase and α glutathione-S-transferase levels also rose according to a temporal course similar to that of the ALT levels.
The authors conclude that, regardless of whether acetaminophen was given alone or in combination, treatment with the maximal dose of 4 g commonly resulted in ALT elevations. The causes for an elevation of ALT, other than acetaminophen, are commonly not apparent, but minor ALT elevations have been observed in healthy adults receiving placebo. However, participants in previous studies may have Adapted to the medication. Because acetaminophen has been shown to be safe when taken as directed, it is unclear if elevated liver enzymes represent a clinical risk. If a patient has elevated liver enzymes, the authors stress that recent acetaminophen use should be investigated as a possible cause.
Watkins PB, et al. Aminotransferase elevations in healthy adults receiving 4 grams of acetaminophen daily. JAMA. July 5, 2006;296:87–93.
Copyright © 2006 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions